Nebraska, 2003

Hail in Nebraska, April 18, 2003

April 18, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 2:15 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 18, 2:15 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT FRI APR 18 2003

IN NEAR TERM VIGOROUS SHORTWAVE CROSSING ARE COMBINED WITH DRYLINE
WITH WIND SHIFT TO S AND SOUTH SHOULD CONTINUE TO GENERATE CHC FOR
TSTMS TO N AND E OF DRY LINE THIS EVENING. PER CONVECTIVE OUTLOOKS
SOME OF THESE STORMS CUD BE SEVERE BASED ON SHEAR AND INSTABILITY.
OTHERWISE DECREASING POPS FOR SHOWERS REST OF THE NIGHT AS UPPER
FORCING EXISTS REGION AND AIR MASS STABLIZES. ATTENTION SAT TURNS TO
NEXT ENEGETIC SHORTWAVE THAT IS INDICATED TO LIFT NEWD INTO THE
CTRNL PLAINS OUT OF UPPER TROF OVER SW U.S. THIS AFTN. APPEARS THIS
FEATURE WILL START TO BRING A CHANCE FOR SHOWERS AND TSTMS BY MIDDAY
SAT TO PTNS SE NEB AND SW IA VCNTY STALLING SFC BNDRY. THEN AN
INCREASED LIKELIHOOD TO MNLY SE NEB AND SW IA SAT NIGHT. 18/12Z AVN
MOST AGRESSIVE WITH IMPACT AND QPF OVER FCST AREA. WILL TEND TO
BLEND THIS WITH 18/12Z ETA. WITH BROAD UPPER TROF ACROSS UPPER
MIDWEST AND CYCLONIC LOW LEVE CURVATURE SUNDAY SHAPING UP COOL WITH
CONSIDERABLE CLOUDINESS WITH SMALL CHC FOE SHOWERS. WOULD ANTICIPATE
CLOUDINESS TO BE ON DECREASE EATHIER LATE SUNDAY NIGHT OR MONDAY
MORNING.

IN DAYS 3-7 PERIOD MONDAY AND NOW TUE PERIOD APPEAR TO BE DRY.
LONGER RANGE MODELS IN GENERAL AGREEMENT THAT NEXT CHANCE FOR
SHOWERS AND FEW TSTMS DEVELOPS WED AND CONTINUES INTO THU AS NEXT
UPPER TROF MOVES INTO CNTRL PLAINS AND INTERACTS WITH LOW LEVEL WARM
MOIST ADVECTION. WILL LIKELY KEEP FCST MAX/MIN TEMPS ABOVE NCEP
SUBJECTIVE GUIDANCE CLOSER TO PREVIOUS ZONES ESPCLY WED AND THU
PERIODS DUE TO UNCERTAINTY OF COOLING FROM PRECIP AND CLOUDS OFF
SETTING LOW LEVEL WARM ADVECTION IN SELY LOWER LEVEL FLOW. FRI
APPEARS MAINLY DRY AS SYSTEM SHIFTS SEWD WITH UPPER RIDGE STARTING
TO BUILD ACROSS CNTRL PLAINS.

.OMA...NONE.

WIESE
Hazardous weather outlook, Apr 18, 3:26 PM CST, 3 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

A TORNADO WATCH WILL BE IN EFFECT FOR MUCH OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THROUGH 10 PM CDT.  SEVERE THUNDERSTORMS WILL
BE POSSIBLE TONIGHT OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST
IOWA.  THE PRIMARY THREAT NORTH OF THE WATCH AREA WILL BE LARGE
HAIL.  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL
BE POSSIBLE THIS EVENING OVER ALL OF SOUTHEAST NEBRASKA...AND
SOUTHWEST IOWA...GENERALLY ALONG AND SOUTH OF INTERSTATE 80.  A
POWERFUL SPRING STORM SYSTEM MOVING FROM WESTERN NEBRASKA INTO
MINNESOTA IS RESPONSIBLE FOR THE DANGEROUS WEATHER CONDITIONS.
MINI-SUPERCELL THUNDERSTORMS ARE LIKELY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING.

ADDITIONAL THUNDERSTORMS MAY APPROACH SEVERE LEVELS SATURDAY
AFTERNOON...OVER FAR SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
STRONG AND POSSIBLY SEVERE THUNDERSTORMS MAY CONTINUE THROUGH
EARLY SATURDAY EVENING.  ADDITIONAL THUNDERSTORMS MAY DEVELOP
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NEED TO REMAIN AT A HIGH LEVEL OF AWARENESS
THIS EVENING AS SEVERE WEATHER THREATENS THE AREA.

ERVIN

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
April 18, 6:50 PM CST
Where
Platte County, 1 mi S of Columbus
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -97.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350021.